Mixing Fentanyl with Other Drugs: What Are the Risks?
Updated: Nov 16, 2018
As an extremely powerful synthetic opioid drug that is between 50 and 100 times more potent than morphine, per the National Institute on Drug Abuse (NIDA), fentanyl is a prescription painkiller that is also manufactured illicitly in clandestine labs.
The high potency of fentanyl makes it an extremely dangerous drug to abuse or use recreationally. Mixing fentanyl with other drugs is even more hazardous and can have disastrous consequences.
Fentanyl may be cheaper and easier to obtain than the street opioid drug heroin, and it may then be used to “cut” or stretch heroin products. Buyers may be unaware that the drugs they are purchasing even contain heroin. Fentanyl is also sometimes passed off in counterfeit pill form as other opioid pain relievers such as Norco (hydrocodone and acetaminophen) or as a Benzedrine anti-anxiety drug like Xanax; again, people purchasing these drugs illegally may not know what they are buying. Fentanyl may also be combined with a stimulant drug like cocaine or methamphetamine to counteract the depressant effects of the opioid or to blunt the “crash” of the stimulant. Marijuana can also be laced with fentanyl for a more intense and euphoric “high.” Individuals who struggle with opioid addiction may turn to fentanyl for a more powerful high.
Fentanyl is highly dangerous on its own. When fentanyl is mixed with other drugs, either intentionally or not, the possible side effects and risk for overdose increases exponentially.
Drug overdoses, especially opioid overdoses, are climbing at alarming rates. The largest increase from 2013 to 2014 related to fatal overdoses involving synthetic opioids (not including methadone) like fentanyl, which rose 50 percent, the Centers for Disease Control and Prevention (CDC) reports. The Drug Enforcement Administration (DEA) publishes that there were about 2,000 overdose deaths involving fentanyl specifically in 2015.
Fentanyl creates a burst of euphoria and blocks pain sensations. It also operates as a central nervous system depressant, lowering blood pressure, respiration levels, heart rate, and body temperature. When it is combined with another depressant drug like heroin, other prescription opioids, alcohol, or a Benzedrine, these effects are amplified. Mixing drugs can have unpredictable side effects and lead to a potentially life-threatening overdose.
Signs of a fentanyl overdose include:
Trouble breathing or stopping breathing
Bluish shade to the skin, nails, and lips
Cold and clammy skin
Weak pulse and slow heart rate
Lack of coordination and muscle control
Possible loss of consciousness
Fentanyl can be lethal in as little as 0.25 milligrams, and it can even be absorbed through the skin or by accidentally inhaling it, the DEA warns. It can be more difficult to reverse the effects of an overdose when multiple drugs are involved, and a fentanyl overdose may require multiple doses of the opioid reversal drug Narcan (naloxone).
Dependence and Addiction
Fentanyl is a highly addictive drug since it is so potent and powerful. Mixing it with other drugs can increase the rate of dependence and more quickly lead to addiction. The American Society of Addiction Medicine (ASAM) publishes that 2 million Americans struggled with addiction to prescription opioids in 2015.
Opioid drugs like fentanyl work by binding to opioid receptors in the brain and causing a flood of the pleasure-inducing neurotransmitter dopamine. In time, the brain can struggle to fill these receptors and have difficulty moving dopamine around the brain and central nervous system without the presence of fentanyl, which can cause dependence.
Opioid withdrawal symptoms are physically similar to a really bad case of the flu. Emotional symptoms can include depression, anxiety, trouble thinking clearly, and insomnia. When other drugs are also involved, dependence may be more significant and withdrawal symptoms even more severe. As a result, individuals may more rapidly become addicted to the drugs and unable to control how much and how often they take them.
Polydrug abuse, that is abusing more than one drug at a time, can also complicate addiction treatment and have a more negative impact on any underlying co-occurring mental health or medical disorders. Medications used during detox and in the treatment of addiction and co-occurring disorders often need to be modified and closely monitored in the case of polydrug abuse. Some medications may not be suitable for certain drugs and may result in negative reactions, for example. Treatment compliance and relapse rates may also be higher in someone who uses fentanyl and other drugs simultaneously.
Specialized treatment programs should perform a drug screening and thorough assessment prior to admission to ensure that the right level of care is provided. When someone mixes fentanyl with other drugs, a comprehensive residential treatment program that uses a combination of behavioral therapies, medications, and complementary treatment methods is the optimal choice.